[Skip to Content]
[Skip to Content Landing]
Article
June 1979

Polycythemia Vera and Mesenteric Arterial ThrombosisA Disease Association Resulting From Decreased Platelet Sensitivity to Aspirin

Author Affiliations

From the Department of Medicine, University of Connecticut School of Medicine, Farmington, and the Veterans Administration Medical Center, Newington, Conn.

Arch Intern Med. 1979;139(6):695-698. doi:10.1001/archinte.1979.03630430071023
Abstract

Recurrent mesenteric arterial thrombosis developed in a 56-year-old man with polycythemia vera (PV) despite therapy with heparin sodium, warfarin sodium, and standard doses of aspirin and dipyridamole. Platelet aggregation studies disclosed a normal response to aggregating agents in the presence of blood levels of aspirin that usually inhibit in vitro platelet aggregation. Increasing the in vivo dose of aspirin was associated with inhibition of in vitro platelet aggregation and, thereafter, arterial thrombosis did not recur. This case demonstrates that some patients with PV and arterial thrombosis may be refractory to standard doses of anticoagulants and platelet antiaggregating agents.

(Arch Intern Med 139:695-698, 1979)

×